Florida, 2024

Rip Currents in Florida, November 10, 2024

November 10, 2024 · NWS MFL · 2 events in 1 county or zone

High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Palm Beach County in South Florida, which led to strong rip currents on November 10, 2024.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Palm Beach County in South Florida, which led to strong rip currents on November 10, 2024.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 10, 6:56 AM EST, 24 minutes earlier.

Area forecast discussion, Nov 10, 6:56 AM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Miami FL
656 AM EST Sun Nov 10 2024

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 127 AM EST Sun Nov 10 2024

The inverted surface trough will arrive into the South Florida
region by the overnight hours tonight, while breezy easterly to
southeasterly winds continue for today as the region sits on the
periphery of high pressure centered over the Atlantic waters in
the Mid-Atlantic region. Sunday will stay predominantly dry as
plentiful dry air exists in the mid-levels and upper-levels of the
local atmosphere. However, isolated showers moving briskly from
the Atlantic over the east coast are likely at times given enough
shallow moisture from the 850mb layer and below.

As moisture advection increases with the arrival of the trough
Sunday night (PWATs rising to 1.7-2.0" across the area with higher
values in SE Florida. Scattered showers will continue to develop
overnight into Monday morning although forcing from the trough
will not be extreme given that it will be in a weakening state at
that point. Thus, showers are expected to be weaker with
thunderstorms unlikely. With that said, cannot entirely rule out
an isolated thunderstorm or two on Monday.

Temperatures will remain above normal today and tomorrow with high
temperatures in the mid to upper 80s across South Florida. Overnight
lows will be mostly in the low to mid 70s.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 127 AM EST Sun Nov 10 2024

Heading into Tuesday and the middle of the week, the surface and
mid level inverted troughs wash out and mid level ridging
gradually builds into South Florida from the Gulf of Mexico. This
ridge will quickly flatten out and push eastward as a stronger
mid level trough pushes across the Eastern Seaboard for the second
half of the week. At the surface, a weakening frontal boundary
will approach from the north and actually push through South
Florida during the middle of the week, likely by end of day
Wednesday. This front will not have a lot of moisture or
instability to work with, and thus chances of showers will remain
low out ahead of the front. Behind the front, a much drier air
mass will push into the region for the second half of the week as
well as slightly cooler temperatures.

While high temperatures on Tuesday and Wednesday will remain in
the mid to upper 80s across most areas, these temperatures will
only reach the lower 80s in general behind the front on Thursday
and Friday. Overnight lows towards the end of the week will drop
into the lower to mid 60s across the Lake Okeechobee region, and
into the upper 60s to around 70 across the east coast metro areas.

&&

.AVIATION...
(12Z TAFS)
Issued at 652 AM EST Sun Nov 10 2024

Gusty easterly to southeasterly wind flow continues with the
potential for bouts of MVFR with passing showers and low cigs. An
approaching disturbance tonight into Monday will lead to an
increasing chance of convection.

&&

.MARINE...
Issued at 127 AM EST Sun Nov 10 2024

Easterly winds will remain elevated on Sunday around 20 kts for
the Atlantic waters with seas of 4-6 ft. Breezy winds around 15
kts will continue for the rest of the local waters. Conditions are
expected to improve in the first half of this coming week as the
pressure gradient weakens.

&&

.BEACHES...
Issued at 127 AM EST Sun Nov 10 2024

Easterly flow will persist today and through the first half of
this week, keeping a high risk for rip currents ongoing. Winds
will weaken a bit in the early week period, but likely not enough
to eliminate the high risk. Additionally, we look to be entering
another period of king tides towards the middle of this week which
could bring back some coastal flooding concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            85  76  86  75 /  20  20  20  20
West Kendall     86  74  88  72 /  20  20  20  20
Opa-Locka        86  74  88  74 /  20  20  20  20
Homestead        85  75  87  74 /  20  20  20  20
Fort Lauderdale  84  75  85  75 /  20  20  20  20
N Ft Lauderdale  84  76  86  75 /  20  20  20  20
Pembroke Pines   86  75  89  75 /  20  20  20  20
West Palm Beach  84  76  87  75 /  20  20  20  20
Boca Raton       84  76  87  75 /  20  20  20  20
Naples           86  72  85  72 /  10  10  10   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for FLZ168-172-173.

AM...Small Craft Advisory until 1 AM EST Monday for AMZ650-651-670-
     671.

GM...None.
&&

SHORT TERM...Redman
LONG TERM....Redman
AVIATION...RAG
Hazardous weather outlook, Nov 10, 3:10 AM EST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
310 AM EST Sun Nov 10 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
110815-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
310 AM EST Sun Nov 10 2024

...Hazardous Marine Conditions for Atlantic Waters...
...High Risk of Rip Currents for the Atlantic Coast Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Rip Currents: A high risk for rip currents will continue for all Atlantic
Coast beaches.

Marine: Hazardous marine conditions continue across the Atlantic waters
today as easterly winds average around 20 kts with seas of 4-6 feet.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The high risk for rip currents will extend into early this week as easterly
winds persist.

Another round of hazardous marine conditions will be possible towards
the middle of the week across the Atlantic waters as winds and seas
increase behind a cold front.

Minor coastal flooding is possible beginning mid week due to king
tides.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Palm Beach County

When
November 10, 7:20 AM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Broadcast media reported one fatality of a 15 year old child who was caught in a strong rip current near Gulf Stream Park in Boynton Beach. Two other family members were rescued. The persistent moderate easterly flow resulted in a high risk of rip |currents for the Palm Beach County beaches. Time is estimated.

Rip Current, Coastal Palm Beach County

When
November 10, 10:10 AM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Broadcast media reported one fatality of a 55 year old man who was caught in a strong rip current when swimming at a resort in Palm Beach. Two people responded when the man was heard yelling and brought to shore. Local rescue crews tried to revive the man and were unsuccessful. Red flags were flying at the resort next door due to a high risk of rip currents and unsafe swimming conditions for the Palm Beach County beaches. Time is estimated.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Palm Beach County2024-11-1015MaleIn WaterDirect
Rip Current, Coastal Palm Beach County2024-11-1055MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222326, 1222462.